MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY (BD) BD VACUTAINER® 9NC 0.109M BUFFERED TRISODIUM CITRATE PLUS BLOOD COLLECTION TUBES; BLOOD SPECIMEN COLLECTION DEVICE

BECTON, DICKINSON AND COMPANY (BD) BD VACUTAINER® 9NC 0.109M BUFFERED TRISODIUM CITRATE PLUS BLOOD COLLECTION TUBES; BLOOD SPECIMEN COLLECTION DEVICE
Catalog Number 363047
Medical Device Problem Codes Clumping in Device or Device Ingredient (1095); Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/27/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported when using the bd vacutainer® 9nc 0.109m buffered trisodium citrate plus blood collection tubes, the device experienced clogged / blocked instrument probe.The following information was provided by the initial reporter.The customer stated: a tp/tck/fib/dd was requested by the emergency department.Our sta-r max ii automated system returned all parameters without alarm on the blocked primary tube.All results were normal all results were normal except the pt which was very low (28%) for a patient not taking any anticoagulant treatment.The lowered pt result was checked and the machine returned the same value (31%) for the second assay, again from the blocked primary tube.Primary tube.After discussion with the emergency physician, we decided to add a complete liver work-up, an alcohol level and the determination of factors ii, v, vii and viii.Factors ii, v, vii and x.The doctor wanted the full work-up in order to be able to hospitalise his patient in a context of shortage of hospital places.Beforehand, we took the primary tube out of the machine and aliquoted it.The factors were therefore measured on an aliquot: all the factors came back normal.We looked for the presence of we looked for the presence of a possible direct oral anticoagulant which could have explained this discrepancy between a lowered pt and normal factors but this hypothesis came back negative.But this hypothesis came back negative.We then repeated the pt assay on the aliquot a third time: the result came back 99% normal.We checked the result again with a 4th assay on the aliquot: the result again came back normal at 100%.When we saw that it was a bd tube, we observed the cap of the tube: the polymer has a star-shaped deformation on the inside of the tube like this when we saw that it was a bd tube, we looked at the cap of the tube: the polymer has a star-shaped deformation on the inside of the tube like what can be seen with a stone on a windscreen.It is likely that it is likely that the elastomer is too rigid and bursts under the pressure of the needle instead of deforming when the needle first enters the tube.Into the tube.In addition, the clamp of the sampling needle of the automated system is again filled with debris from the blue cap of bd tubes.This debris this debris is also found stuck along the sampling needle and on the mats holding the racks inside the machine.The machine.
 
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Additional Manufacturer Narrative
B.5.Event description : it was reported when using the bd vacutainer® buffered trisodium citrate plus blood collection tubes, the device experienced a clogged instrument resulting in erroneous results.The following information was provided by the initial reporter.The customer stated: a tp/tck/fib/dd was requested by the emergency department.Our sta-r max ii automated system returned all parameters without alarm on the blocked primary tube.All results were normal all results were normal except the pt which was very low (28%) for a patient not taking any anticoagulant treatment.The lowered pt result was checked and the machine returned the same value (31%) for the second assay, again from the blocked primary tube.Primary tube.After discussion with the emergency physician, we decided to add a complete liver work-up, an alcohol level and the determination of factors ii, v, vii and viii.Factors ii, v, vii and x.The doctor wanted the full work-up in order to be able to hospitalise his patient in a context of shortage of hospital places.Beforehand, we took the primary tube out of the machine and aliquoted it.The factors were therefore measured on an aliquot: all the factors came back normal.We looked for the presence of we looked for the presence of a possible direct oral anticoagulant which could have explained this discrepancy between a lowered pt and normal factors but this hypothesis came back negative.But this hypothesis came back negative.We then repeated the pt assay on the aliquot a third time: the result came back 99% normal.We checked the result again with a 4th assay on the aliquot: the result again came back normal at 100%.When we saw that it was a bd tube, we observed the cap of the tube: the polymer has a star-shaped deformation on the inside of the tube like this when we saw that it was a bd tube, we looked at the cap of the tube: the polymer has a star-shaped deformation on the inside of the tube like what can be seen with a stone on a windscreen.It is likely that it is likely that the elastomer is too rigid and bursts under the pressure of the needle instead of deforming when the needle first enters the tube.Into the tube.In addition, the clamp of the sampling needle of the automated system is again filled with debris from the blue cap of bd tubes.This debris this debris is also found stuck along the sampling needle and on the mats holding the racks inside the machine.The presence of bd haemostasis cap debris inside our 2 sta-r max ii machines has been reported to the supplier.A month ago with photos of the anomalies observed.Imdrf annex a grid : a0908.
 
Event or Problem Description
It was reported when using the bd vacutainer® 9nc 0.109m buffered trisodium citrate plus blood collection tubes, the device experienced clogged / blocked instrument probe causing erroneous results.The following information was provided by the initial reporter.The customer stated: a tp/tck/fib/dd was requested by the emergency department.Our sta-r max ii automated system returned all parameters without alarm on the blocked primary tube.All results were normal all results were normal except the pt which was very low (28%) for a patient not taking any anticoagulant treatment.The lowered pt result was checked and the machine returned the same value (31%) for the second assay, again from the blocked primary tube.Primary tube.After discussion with the emergency physician, we decided to add a complete liver work-up, an alcohol level and the determination of factors ii, v, vii and viii.Factors ii, v, vii and x.The doctor wanted the full work-up in order to be able to hospitalise his patient in a context of shortage of hospital places.Beforehand, we took the primary tube out of the machine and aliquoted it.The factors were therefore measured on an aliquot: all the factors came back normal.We looked for the presence of we looked for the presence of a possible direct oral anticoagulant which could have explained this discrepancy between a lowered pt and normal factors but this hypothesis came back negative.But this hypothesis came back negative.We then repeated the pt assay on the aliquot a third time: the result came back 99% normal.We checked the result again with a 4th assay on the aliquot: the result again came back normal at 100%.When we saw that it was a bd tube, we observed the cap of the tube: the polymer has a star-shaped deformation on the inside of the tube like this when we saw that it was a bd tube, we looked at the cap of the tube: the polymer has a star-shaped deformation on the inside of the tube like what can be seen with a stone on a windscreen.It is likely that it is likely that the elastomer is too rigid and bursts under the pressure of the needle instead of deforming when the needle first enters the tube.Into the tube.In addition, the clamp of the sampling needle of the automated system is again filled with debris from the blue cap of bd tubes.This debris this debris is also found stuck along the sampling needle and on the mats holding the racks inside the machine.The machine.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H.6 investigation summary bd received 6 photographs from the customer in support of this complaint.The photos were evaluated and revealed the following: 1.Blue stopper pieces on the piece of equipment.2.A piece of equipment and, 3.A stopper with a black foreign matter on it.It is difficult to determine the foreign matter from the photos provided.Additionally, 10 retention tubes from the bd inventory were evaluated and there were no issues observed relating to foreign matter.This complaint is confirmed for foreign matter based oh the photo evidence provided however, the issue was not observed in the evaluation of the retention sampling.Bd was unbale to determine a root cause for the issue of foreign matter.Additionally, 12 retention samples from the bd inventory were functionally tested for the issue of erroneous results.No difficulties were encountered during blood collection and all tubes appeared to exhibit proper fill.Bd was unable to duplicate or confirm the customer¿s indicated failure (erroneous results) because the defect was not evident in the testing of the complaint lot samples.Replicates of both retain and control samples were acceptable in terms of both precision and accuracy (validation attached).Laboratory analysis of retain and control samples demonstrated clinically acceptable performance for all visual observations evaluated.The citrate tubes performed as expected.This complaint is unconfirmed for erroneous results.Based on a review of the device history record for the incident lot, all product specifications and requirements for lot release were met.There were no related quality issues during manufacturing of the product.This complaint is unable to be confirmed for the indicated failure modes foreign matter or erroneous results.Bd was not able to identify a root cause for the indicated failure mode.Factors that may contribute to the indicated issues were evaluated through a clinical study to verify the design of the device met it¿s intended use.The result of the study showed that the device performed as expected and we were unable to determine any external contributor to this reported issue.

Brand Name
BD VACUTAINER® 9NC 0.109M BUFFERED TRISODIUM CITRATE PLUS BLOOD COLLECTION TUBES
Common Device Name
BLOOD SPECIMEN COLLECTION DEVICE
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY (BD)
belliver way
belliver industrial estate
plymouth
UK 
Manufacturer (Section G)
BECTON, DICKINSON AND COMPANY (BD)
belliver way
belliver industrial estate
plymouth
UK  
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key14322184
Report Number9617032-2022-00455
Device Sequence Number4697748
Product Code JKA
UDI-Device Identifier00382903630479
UDI-Public00382903630479
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K013971
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date05/31/2022
Device Catalogue Number363047
Device Lot Number1326306
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/27/2022
Supplement Date Received by Manufacturer05/09/2022
08/25/2022
Initial Report FDA Received Date05/07/2022
Supplement Report FDA Received Date05/09/2022
09/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown